Lake-Effect Snow, Ashland
- When
- January 22, 1:00 PM CST to January 23, 2:51 AM CST
- Where
- Ashland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Seven and a half inches of lake effect snow fell at Mellen.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Seven and a half inches of lake effect snow fell at Mellen.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 22, 11:24 AM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1124 AM CST SAT JAN 22 2011
.AVIATION...01/22/18Z ISSUANCE...
VFR CLEAR...WITH AREAS OF VLIFR IN LOW CEILINGS AND SNOW ALONG THE
WISCONSIN SHORELINE OF LAKE SUPERIOR THROUGH TONIGHT. A MID DECK
WILL SPREAD RAPIDLY EASTWARD ACROSS THE AREA BEGINNING AROUND SUNRISE
SUNDAY. SNOW WILL FOLLOW SUNDAY EVENING.
&&
PREV DISCUSSION... /ISSUED 344 AM CST SAT JAN 22 2011/
DISCUSSION...
MAIN ISSUES IN THE SHORT TERM ARE THE CONTINUED COLD TEMPERATURES
AND LAKE EFFECT SNOW SHOWERS FOR THE WISCONSIN SNOW BELT. NEXT
CLIPPER SYSTEM MOVES INTO THE NORTHLAND SUNDAY.
LEADING EDGE OF CLEAR SKIES WEST OF A INL TO BRD LINE WILL
CONTINUE TO MOVE SOUTHEASTWARD. TEMPERATURES IN THE CLEAR SKIES
HAVE DROPPED TO AROUND -20 AT BIG FORK. WITH WINDS OF 5 TO 10
MPH...WIND CHILL ADVISORY WILL CONTINUE THROUGH 10 AM FOR THE
ENTIRE FORECAST AREA. WIND CHILL READINGS MIGHT STILL BE AROUND
-25 ALONG THE BORDERLAND UNTIL NOON. SURFACE LOW OVER LAKE
SUPERIOR IS EXPECTED TO STRENGTHEN AND DEEPEN DURING THE DAY AS IT
MOVES TO THE SOUTHEAST. LAKE EFFECT SNOW SHOWERS DEVELOP FOR THE
WISCONSIN SNOW BELT LATE THIS MORNING AND WILL ACCUMULATE 3 TO 5
INCHES...ESPECIALLY FAVORING NORTHERN IRON COUNTY...THROUGH THIS
EVENING. ISSUED A LAKE EFFECT SNOW ADVISORY LATER THIS MORNING FOR
BAYFIELD...ASHLAND..AND IRON COUNTIES THROUGH MIDNIGHT TONIGHT.
TEMPERATURES SATURDAY NIGHT WILL BE TRICKY AS THE NEXT CLIPPER
SYSTEM DIVES INTO SOUTHERN MANITOBA ON SUNDAY. TEMPERATURES MAY
RISE AFTER MIDNIGHT AHEAD OF THIS SYSTEM WITH INCREASING CLOUDS.
WINDS WILL ALSO INCREASE OUT OF THE SOUTH AND MAY NEED TO HOIST
WIND CHILL HEADLINES AGAIN TONIGHT AND EARLY SUNDAY. LIGHT SNOW
WILL OVERSPREAD THE NORTHLAND DURING THE DAY ON SUNDAY AND DAYTIME
ACCUMULATIONS OF AN INCH WILL BE FOUND NORTH OF THE HIGHWAY 2
CORRIDOR IN MINNESOTA.
EXTENDED...SUN NITE THRU FRI...
RATHER SUBSTANTIAL UPR TROF MOVES NW-SE ACRS THE WRN GRT LKS SUN
NITE/MON IN MEAN NW FLOW. CENTER OF LARGE SFC LOW PASSES GENERALLY
ACRS MN/SWRN WI...ALTHO THERE ARE SOME DIFFS AMONG MODELS ON EXACT
TRACK...AS WELL AS ON AMT OF QPF. BEING A NW FLOW SYSTEM...MSTR
WILL BE LIMITED...BUT WITH PLENTY OF LOW AND UPR LVL FORCING...ALL
AREAS SHUD SEE SOME PRECIP. INCREASED POPS SUN NITE/MON TO LIKELY
CATEGORY...BUT THE EVENT MAY TURN OUT TO BE A HIGH POP LOW QPF
SITUATION SINCE THE SYSTEM WILL NOT HAVE A GOOD MSTR SOURCE. WITH
UPR LVL RIDGING SETTLING IN FOR THE REST OF THE WEEK...S SHORE LES
IS THE ONLY PRECIP THAT LOOKS CERTAIN ENUF TO PUT POPS IN THE
FCST. WITH UPR LVL FLOW COMING FROM MORE OF A PACIFIC
ORIGIN...EXPECT TEMPS TO BE CLOSER TO SEASONAL AVERAGES NEXT WEEK.
&&
.POINT TEMPS/POPS...
DLH -1 -11 6 0 / 10 10 50 60
INL -6 -25 5 -4 / 10 10 60 50
BRD -2 -15 7 4 / 10 10 60 50
HYR 3 -19 9 3 / 10 10 40 60
ASX 8 -15 11 2 / 50 60 50 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR MNZ010>012-018>021-
025-026-033>038.
WI...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR WIZ001>004-006>009.
LAKE EFFECT SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
WIZ002>004.
&&
SHORT TERM...BERDES
EXTENDED....EOM
AVIATION...EOMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1221 PM CST SAT JAN 22 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231830- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1221 PM CST SAT JAN 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LAKE EFFECT SNOW ADVISORY IS IN EFFECT FOR ASHLAND...IRON AND BAYFIELD COUNTY THROUGH MIDNIGHT TONIGHT. SNOW ACCUMULATIONS BY LATE TONIGHT WILL RANGE FROM 3 TO 7 INCHES ACROSS THIS AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW IS LIKELY SUNDAY AFTERNOON AND SUNDAY NIGHT ACROSS MUCH OF THE NORTHLAND. SNOW ACCUMULATION OF 2 TO 4 INCHES IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276464.